About 10% of women ages 18 and over take antidepressants. As many of us know, these medications can be a godsend when depression has robbed life of its joy and made it hard to muster the energy and concentration to complete everyday tasks.
If you’re doing well on antidepressants and not complaining of too many side effects, many physicians will renew the prescription indefinitely — figuring that it offers a hedge against a relapse of depression. But side effects that you may have been willing to put up with initially — sexual side effects (decreased desire and difficulty having an orgasm), headache, insomnia, drowsiness, vivid dreaming, or just not feeling like yourself — can become less acceptable over time, especially if you think you no longer need the pills.
The decision to go off antidepressants should be considered thoughtfully and made with the support of your physician or therapist to make sure you’re not stopping prematurely, risking a recurrence of depression. Once you decide to quit, you and your physician should take steps to minimize or avoid the discontinuation symptoms that can occur if such medications are withdrawn too quickly.